Home/Updates/VetsFirst Q&A/VetsFirst Q&A: Does VA Always Reduce a Rating for Prostate Cancer After Treatment?

VetsFirst Q&A: Does VA Always Reduce a Rating for Prostate Cancer After Treatment?

Question:

I have been receiving 100 percent disability compensation from VA because I was undergoing treatment for prostate cancer. The VA has notified me, however, that my compensation will now be reduced to 20 percent because I no longer show signs of cancer. I realize I can appeal the reduction but is this just VA’s policy? Also, how would I go about filing for Special Monthly Compensation for loss of a creative organ? I would think loss of the prostate would qualify.

Answer:

Veterans with active prostate cancer are rated at 100 percent. That rating continues for six months following the completion of any treatment, such as surgery, radiation, or chemotherapy. After six months, VA requires that the veteran undergo an examination. Changes reported based on the examination will determine the veteran’s new rating. If the cancer hasn’t returned following treatment, then the rating for prostate cancer will be reduced.

VA will, however, rate the veteran on any related issues being experienced as a result of having had prostate cancer, such as voiding dysfunction. Veterans who have daytime voiding intervals between one and two hours, or awake at night to void three to four times will be rated at 20 percent. Veterans who void at intervals of less than one hour during the daytime, or awake to void five or more times per night, wear absorbent materials, or use an appliance (catheter), may be able to receive a higher VA rating.

Special Monthly Compensation (SMC) is intended to compensate veterans for service-connected conditions that involve loss of use or amputation of body parts, such as hands or feet, or loss of hearing or sight. Entitlement to SMC under the (k) award is based on loss or loss of use of a creative organ. To receive SMC, you will need to show medical evidence that you suffer from residuals of prostate cancer, such as erectile dysfunction or impotence.

Please feel free to browse our extensive VetsFirst Knowledge Books for answers to these and other questions. If you are unable to find an answer to your question, please submit it directly to Ask VetsFirst.

2017-01-30T17:54:48+00:00 July 28th, 2014|VetsFirst Q&A|